For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Amantadine Go to previous topic Go to next topic Go to higher level

By Michele On 2010.12.02 10:21
I've seen several cautions from posters about Amantadine. My PWP husband's neuro wants to try that next. My PWP is in a wheelchair, little to no speech, some swallowing problems, mild dimentia. He is only 69. He has had little response to PD meds and never had a "honeymoon" period. He was diagnosed only 8 years ago and has been unable to walk/in a wheelchair for 4. He suffers from depression and anxiety, incontinence and constipation. He is seeing a new neuro who is a Neuropsychiatrist and local who was highly recommended by his psychiatrist. We stopped seeing a movement disorder specialist at the Univ of Pa because the travel was too stressful for him. At this point, his neuro is trying to help his quality of life by adding on meds like Deplin 7.5 mg/Sam-e, and now Amantadine. He had some elevation in mood in the past on Deplin but then it waned. He take so many pills during the day that by afternoon, he can no longer get them down (he has swallowing problems on and off). He is taking Sinemet CR 50/200s six a day plus heart meds and meds for anxiety, depression and sleep. The amandatine is in liquid form so it would be easier to take. I believe that the goal is to augment his PD meds. He tried it once before but he was having urinary problems and stopped since the amandatine could affect that as well. So back to my original question, what have you experienced as negative effects from amandatine? Any other insights?

By Pearly4 On 2010.12.02 11:07
I've read several recent posts describing ill effects of Amantadine but have to say my mother took it and while in the beginning had some improvement of her dyskinesias and thus improvement in mobility, the effect wore off after several months. She had no bad effects at all. She also took a huge amount of medication and both she and we eventually just had to call a halt and say "no more". There's a point, I believe, where the medications prescribed to improve quality of life end up causing enough problems they nullify that effect. That is not to say we gave up -- she fought to the end and so did we.

Bottom line, in answer to your question, we did take the Amantadine with some improvement and no ill effects for at least six months, but found their effectiveness wore off after that time.

By Michele On 2010.12.02 12:40
Thanks for the info Pearly. We too have dropped some meds recently with good results. I appreciate your feedback. I'll let you know how it works for him.

By Reflection On 2010.12.02 13:58
We've had very good results with Amantadine. I've written on this forum about our disaster with dopamine agonists (mirapex, then requip) so I was terrified about Amantadine, having read it could have some unfortunate side effects. I was braced for the worst.
To my surprise, my husband is far my "himself" even on pretty high doses of Amantadine (1 tabs a day of 100mg each, total 300). He's been on it for a few years - while it wears off for some persons, it still seems to help for him.
So I give it an enthusiastic, if surprised, thumbs up.
I guess the lesson is that everyone with PD has a different reaction, and all you can do it try, while being alert to the possible issues that may arise.

By susger8 On 2010.12.03 08:02
My dad had done pretty well on Amantadine early on. There were several years when he wasn't on it, I'm not sure why. His neurologist tried it again later, when Pergolide was taken off the market, and that time it had a lot of side effects. It greatly affected his mental status -- a big increase in hallucinations and delusions. Dad was I think around 85 then -- according to the research, it's not a good choice for elderly patients in later stages of the disease. But for younger patients it sometimes works well.

Sue

By Michele On 2010.12.03 09:16
Thanks all for the feedback. I'll let you know how it goes.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you